Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 3, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at May 16, 2022, 3:45 PM EDT for Grafton County, New Hampshire. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2022, 3:45 PM EDT (19:45 UTC)
- Expired
- May 16, 2022, 4:30 PM EDT
- In force
- 45 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Grafton County, NH
The radar
The Burlington radar (KCXX), 125 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:07 PM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, May 16, 12:07 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1207 PM EDT Mon May 16 2022
.SYNOPSIS...
Low pressure develops over New York State and tracks northeast
through the St Lawrence valley today and tonight. This low
brings a warm front through northern areas today, and a cold
front through the entire region overnight. Thunderstorms are
likely to develop Monday afternoon/evening and could produce
some strong to severe storms along the fronts, mainly in New
Hampshire. Temps turn cooler through mid week, before a warming
trend returns late in the week into the weekend with increased
ridging across Eastern Seaboard.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
NOON...Forecast mostly on track for this afternoon, and
thinking regarding convection is unchanged. Watch out for some
scattered convective cells this afternoon across NH /and in ME
along the border/, with main line of storms crossing into NH
22-23Z, and weakening by the tie hits ME at 00-01Z.
945 AM...Dense fog is thinning, but stratus deck is firmly
entrenched with little flow, and will take until midday to
dislodge it many areas. I have adjusted POPs to better reflect
current forecast thinking, which is some cells develop well
ahead of the front this afternoon, mainly over NH, with line of
storms associated with actual cold front holding off until
around 6 PM in the west and closer to 8-10 PM in ME. Best chance
for severe winds, still, is in the western zones.
7:00AM Update... Issued a dense fog advisory in coordination
with Caribou across parts of the MidCoast for a couple more
hours where the marine fog is thickest. Otherwise mostly
refreshed temps and POPs with some high res guidance for today.
Forecast remains on track with thunderstorms expected this
afternoon and evening.
Previous...
Areas of fog continue to develop across the area, with marine
fog holding strong along the coastline. The fog is expected to
dissipate in most areas in the hours after sunrise, but periods
of fog will likely linger along parts of the coastline most of
the day.
Away from the coast, temperatures warm into the 70s and low 80s
with southerly flow. Low pressure deepens across New York State
today and moves through the Saint Lawrence Valley tonight. Both
a warm front and a cold front will affect the area, each
serving to focus thunderstorm activity. The first round of
storms is expected to develop near the warm front this
afternoon, and mostly affect parts of western and northern New
Hampshire. The storms near the warm front have the potential to
produce some gusty winds and heavy rainfall, and some rotation
is also possible with these storms. A few isolated cells are
possible elsewhere during the afternoon hours.
The bulk of the storm activity is expected to arrive late in
the afternoon and evening with the approaching cold front. A
robust squall line is expected to form across Upstate New York
in the afternoon. Daytime heating will be in decline with the
line's arrival late in the day into our area, but the deepening
low should produce enough forcing to bring the storms into New
Hampshire while they still have the potential to produce some
strong wind gusts. This chance diminishes across the coastal
plain later in the evening as the storms get undercut by the
marine layer and most of the convection becomes elevated.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
The showers and storms gradually weaken as they move eastward,
then push offshore after midnight. Some lingering showers are
likely through the overnight hours, especially across northern
areas. The upper level low associated with today's system
gradually crosses northern areas late tomorrow afternoon and
evening. The upper level low will help to kick off some pop up
shower activity in the afternoon, with a few thunderstorms
possible as well. Northern areas will likely see the most
widespread shower activity, with the coastline remaining the
driest.
A significant change of air masses will accompany the upper
level low, with highs topping out in the low 70s along the
coastline, and upper 50s across northern areas tomorrow
afternoon.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
The upper low will cross into the Canadian Maritimes and pull away
from the area, leaving a cooler, drier, breezy NW flow in its wake
through the day Wednesday. There may be some leftover upslope
mountain showers in the morning, but otherwise skies will trend
toward mostly sunny in the afternoon as dry air continues to filter
in. Wind gusts to around 30 mph look like a good bet during the
afternoon as we mix down from aloft (leaned more heavily on the NAM
winds), and with the forecast soundings showing very dry air above
850mb, have also gone on the low side of guidance on surface
dewpoints. High temps will be generally in the 60s, except upper 50s
for northern areas.
Winds will become light Wednesday evening/night as a surface high
builds overhead, and with mostly clear skies and dewpoints progged
to be in the 30s, patchy frost will be possible in some areas.
A warming trend will commence from Thurs-Fri as a warm front lifts
northward through the area. Aloft, the flow will be nearly zonal,
but a weak disturbance may provide enough lift for isolated-
scattered shower activity to develop on Thursday. Highs look be in
the 60s to low 70s inland on Thursday, increasing to the mid-upper
70s for Friday. Very chilly ocean temperatures will keep coastal
areas several degrees colder and have undercut guidance along the
coast each day.
The warmest day is on tap for Saturday as upper-level ridging
briefly builds ahead of a trough extending from Hudson Bay toward
the Great Lakes. Deep layer SW flow should boost Saturday's temps
well into the 80s away from the coast, and these warm temps will
also give us some instability to work with. So while the ridge
should keep the atmosphere largely suppressed, we could see isolated
diurnal convection. Global models are then in decent agreement on
the next potential in seeing &&
.FIRE WEATHER...
more widespread precipitation arriving
toward the second half of the weekend as a cold front approaches the
area.
&&
.AVIATION /16Z MONDAY THROUGH FRIDAY/...
Short Term...Periods of marine fog continue this morning along
coastal terminals. A period of MVFR to IFR conditions is
expected during the late morning and afternoon, but then LIFR
conditions likely return tonight with marine fog. Any fog across
interior terminals lifts after sunrise this morning, with
mainly VFR conditions expected during the daytime. Showers and
thunderstorms are likely this afternoon and evening, with the
best chance across northern and western terminals. These move
offshore and away from the area a few hours after midnight, but
a few showers remain possible overnight. MVFR to IFR conditions
are likely after midnight, with improvement to VFR expected
tomorrow morning. VFR conditions and northwest gusts to 20-25kts
are expected.
Long Term....MVFR ceilings could linger through Wednesday
morning toward HIE but otherwise VFR conditions and breezy W/NW
winds can be expected on Wednesday. There could be another
period of low ceilings on Thu.
&&
.MARINE...
Short Term...Southwesterly flow ahead of a cold front increases
this evening to SCA criteria. Thunderstorms are possible late
this evening and into the overnight hours with the front.
Westerly winds behind the front continue to bring SCA conditions
through at least tomorrow evening.
Long Term...Seas up to 5 ft will likely prolong the SCA through
Wednesday but conditions will then improve through late week as seas
subside to 2-4 ft. Brisk offshore winds on Wednesday will diminish
and become more southerly around 10-15 kt through late week and into
this weekend.
&&
.TIDES/COASTAL FLOODING...
We are entering a period of high astronomical tides early this
week with minor coastal inundation and splash-over possible in
spite of relatively quiet conditions over near-shore waters.
Tides were already high with the late Sunday evening cycle,
topping out around 10.85' at Hampton NH (FS: 11') and 11.73' at
Portland (FS: 12'). Astronomical tides will continue to trend
upward until the monthly peak with the 12:51 AM Wednesday tide
cycle. Meanwhile, onshore flow will continue until the passage
of a cold front Monday night/early Tuesday, after which offshore
flow will dominate... especially on Wednesday with gusty
northwest winds.
Thus, am expecting the late Monday into early Tuesday morning tide
cycle (12:02 AM) to be the highest of the tide cycles. According to
latest surge guidance and latest anomaly data, tide gauges should
just reach flood stage for Portland and points south. In more
aggressive surge scenarios, some of the more sensitive MidCoast
hot spots may be impacted, but confidence in this panning out
is low. By late Tuesday into early Wednesday, flow will be
shifting offshore which should mitigate coastal flooding threat.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory from 8 PM this evening to 6 PM EDT
Tuesday for ANZ150-152-154.
&&
SYNOPSIS...Clair
NEAR TERM...Cempa/Clair
SHORT TERM...Clair
LONG TERM...Combs
AVIATION...Clair/Combs
MARINE...Clair/Combs
TIDES/COASTAL FLOODING...Hazardous weather outlook, May 16, 3:40 PM EDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 340 PM EDT Mon May 16 2022 NHZ001>013-015-171945- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Western And Central Hillsborough- 340 PM EDT Mon May 16 2022 This Hazardous Weather Outlook is for New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This afternoon and tonight. Scattered strong to severe thunderstorms will continue this afternoon and evening across most of New Hampshire. Large hail and damaging winds are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ007>009-012>014-018>021-033-171945- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Central Interior Cumberland-Androscoggin-Kennebec- Interior Cumberland Highlands- 340 PM EDT Mon May 16 2022 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine and western Maine. .DAY ONE...This afternoon and tonight. Scattered strong to marginally severe thunderstorms will continue this afternoon and evening across most of western Maine. Small hail and gusty winds are possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ023-024-NHZ014-171945- Coastal York-Coastal Cumberland-Coastal Rockingham- 340 PM EDT Mon May 16 2022 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 1 AM EDT TUESDAY... This Hazardous Weather Outlook is for southwest Maine and southern New Hampshire. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. Scattered strong to marginally severe thunderstorms will continue this afternoon and evening. Small hail and gusty winds are possible. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ022-025>028-171945- Interior Waldo-Sagadahoc-Lincoln-Knox-Coastal Waldo- 340 PM EDT Mon May 16 2022 This Hazardous Weather Outlook is for south central Maine. .DAY ONE...This afternoon and tonight. Scattered strong to marginally severe thunderstorms will continue this afternoon and evening. Small hail and gusty winds are possible. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150>154-171945- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 340 PM EDT Mon May 16 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Scattered strong storms could move into the waters this evening and produce wind gusts in excess of 34 knots. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 16, 3:40 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Gray ME
340 PM EDT Mon May 16 2022
NHZ003-005-007-008-162030-
Merrimack NH-Northern Grafton NH-Southern Grafton NH-Sullivan NH-
340 PM EDT Mon May 16 2022
...A cluster of strong thunderstorms will impact portions of
northern Sullivan, southwestern Grafton and northwestern Merrimack
Counties through 430 PM EDT...
At 340 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near New London, moving north at 45 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Claremont, Lebanon, Franklin, New London, Grafton, Hanover,
Haverhill, Enfield, Canaan, Canterbury, Danbury, Groton, Newport,
Piermont, Warner, Boscawen, Bristol, Grantham, Andover and Lyme.
This includes the following highways...
Interstate 89 between mile markers 22 and 60.
Interstate 93 between mile markers 48 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4360 7234 4370 7230 4377 7220 4381 7218
4386 7219 4392 7212 4397 7209 4397 7211
4399 7212 4406 7207 4408 7204 4410 7195
4360 7172 4359 7173 4357 7172 4356 7173
4350 7167 4333 7159 4326 7233 4358 7236
TIME...MOT...LOC 1940Z 162DEG 38KT 4344 7190
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HATThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:35 AM EDT | Small Craft Advisory | GYX | 53 hr | |
| May 16, 5:52 AM EDT | Dense Fog Advisory | GYX | Knox, Lincoln, Sagadahoc, Waldo | 3 hr |
| May 16, 3:48 PM EDT | Coastal Flood Advisory | GYX | Cumberland, York | 9 hr |
| May 15, 9:01 PM EDT | Special Weather Statement | GYX | Rockingham | 29 min |
| May 16, 3:40 PM EDT | Special Weather Statement | GYX | Sullivan | 50 min |
| May 16, 5:43 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire, Hillsborough, Merrimack, Sullivan | 62 min |
| May 16, 6:36 PM EDT | Severe Thunderstorm Warning | GYX | Grafton, Merrimack, Sullivan | 39 min |
| May 16, 6:45 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Cheshire, Hillsborough, Merrimack, Sullivan | 45 min |
| May 16, 7:13 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Grafton, Merrimack | 47 min |
| May 16, 7:30 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Grafton, Merrimack, Rockingham, Strafford | 45 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.